Arizona, 2013

Damaging Wind in Arizona, July 19, 2013

July 19, 2013 · NWS TWC · 1 event in 1 county or zone

5 inches along with upper level low pressure over Sonora and associated moderate southeast flow resulted in thunderstorms that produced damaging winds, mainly over western Pima County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Precipitable water of over 1.5 inches along with upper level low pressure over Sonora and associated moderate southeast flow resulted in thunderstorms that produced damaging winds, mainly over western Pima County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 19, 1:55 PM MST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM MST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 19 2013

.SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF
CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST
FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN THROUGH THE WEEKEND.  A MORE NORMAL CYCLE OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH
OF NEXT WEEK.

&&

.DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
WITH PWATS OF 1.5 TO 2 INCHES.  HOWEVER...WARM TEMPERATURES ALOFT
SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING
ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR
IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER
DEVELOPING FROM TUCSON S.  EVEN WITH LITTLE VERTICAL EXTENT THESE
SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES.  OPTED
NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE.

N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED
STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER
ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY
WINDS.

WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY
SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING
CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS
HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND
TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND
ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER
AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE.

FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS
NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING
THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD

&&

.AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE
THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY
NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND
LOWER.  THE CONVECTION SHOULD DIMINISH AFT 20/07Z.  EXPECT
SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS
MAINLY SOUTH.  EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE
OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS.  AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST
EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND.  THE
COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL
BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME
WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS.  STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL
AS GUSTY AND ERRATIC WINDS.  RELATIVE HUMIDITIES WILL REMAIN MOIST
WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS
WEEKEND BY CONVECTION.  THE SHOWERS AND THUNDERSTORMS WILL BECOME
LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES
FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 19, 4:13 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013

AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.

LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
      3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245

FRANCIS

The radar

The Phoenix radar (KIWA), 152 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 19, 5:05 PM MST
Where
Pima County, 0.12 mi W of Schuchuli
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.220, -112.682

Thunderstorm winds downed a power pole and damaged a roof of a residence near the Gunsight Cemetery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459773.